Minnesota, 2021

Winter Storm in Minnesota, March 15, 2021

March 15, 2021 · NWS ARX · 4 events in 4 counties and zones

A late season winter storm moved across the region on March 15th. This storm dumped sleet and snow on portions of southeast Minnesota with accumulations ranging from 4 to 10 inches.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
5
Property damage
$25,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A late season winter storm moved across the region on March 15th. This storm dumped sleet and snow on portions of southeast Minnesota with accumulations ranging from 4 to 10 inches. Roads became snow covered and slippery and numerous schools canceled classes for the day. Around four dozen weather-related vehicle crashes or incidents occurred in Olmsted County. The highest reported snowfall totals were 10 inches in Rochester (Olmsted County) and 8.5 inches near Kasson (Dodge County), Preston and Spring Valley (Fillmore County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 14, 10:51 PM CST, 3 hours 9 minutes earlier.

Area forecast discussion, Mar 14, 10:51 PM CST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1151 PM CDT Sun Mar 14 2021

.SHORT TERM...(This evening through Monday Night)
Issued at 252 PM CDT Sun Mar 14 2021

The 14.12z models are even a bit slower with the movement of the
snow into the area.  The meso models are showing that the
snow will move into northeast Iowa between 2 AM and 5 AM,
southeast Minnesota and southwest Wisconsin between 5 AM and 8 AM,
and west-central and central Wisconsin between 10 AM and 1 PM.
One new development in the RAP and HRRR is that this band is
weakening much faster and as a result the duration looks to be
shorter for the highest hourly snow rates, so there is concern
that the snow amounts might be trending lower. However, the
14.12z GFS did come in with higher snow amounts than it's 14.06z
run.

Even though we are within 24 hours of the event, there continues
to be a decent spread in the model snowfall amounts. Much of this
has to due to with the precipitation amounts varying due to
uncertainty on how fast the forcing will weaken, uncertainty on
hourly rates, higher sun angle, compaction (from being a heavier,
wet snow), dry air advecting in from east, and a warmer ground.
The NBM 10th percentile has snow totals of up to 2 inches west of
the Mississippi River and up to 1" south of Interstate 94 in
western Wisconsin. Meanwhile, its 90th percentile is 4-7 inches
west of the Mississippi River (highest in northeast Iowa) and 2-5
inches south of I-94 in western Wisconsin. Due to the spread, will
trend the snow forecast toward the 25th to 75th percentile for
snow amounts.

The 14.12z HREF continues to show that the highest snow rates will
be across northeast Iowa shortly after sunrise Monday. There is over
an 80 percent probabilities of hourly snow rates between 7 AM and
9 AM but these probabilities decrease rapidly during the
remainder of the morning. Elsewhere, snow rates will be up to a
half inch per hour. However, there will be times that the hourly
snow rates could be in the half to three-quarters of an inch.

While the soundings continue to indicate that snow is the most
favored precipitation type with this band. However, as the forcing
weakens and we lose icing aloft, it still looks like the snow may
change to light rain/freezing rain. This will be highly dependent
upon on the surface temperatures and dew points. Due to the
higher sun angle and less ground frost, there is some uncertainty
in the day how much the icing from light freezing rain will occur
on the roads.

.LONG TERM...(Tuesday through Sunday)
Issued at 252 PM CDT Sun Mar 14 2021

Main forecast concerns from Tuesday into Sunday are precipitation
chances Wednesday into Thursday then temperatures Friday into
Sunday. The 14.12z GFS/ECMWF/GEM are in decent agreement in slowly
moving upper level closed low across the Central Plains States
Tuesday night into Thursday. Forecast area at this time will be on
the northern periphery of the upper level closed low. Southern half
of the forecast area will see the highest chances of precipitation.
As far as precipitation type...temperatures during the day will be
above freezing and be all rain...then at night temperatures will be
near or slightly below freezing and precipitation type will be all
snow. Upper level closed low weakens and tracks into the eastern
United States and upper level ridge amplifies over the central
United States. The upper level ridge will allow for warmer air to
advect into the region and 925mb temperatures are expected to warm
to plus 6 to plus 9 degrees celsius by 00z Monday. High temperatures
will rise into the 50s Friday through Sunday with the possibility of
temperatures in the 60s at some locations Sunday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1141 PM CDT Sun Mar 14 2021

VFR conditions will continue the rest of tonight but will give
way to MVFR/IFR on Monday as low pressure brings a round of winter
weather. Band of rain currently over Iowa will transition to snow
early this morning as temperatures drop, with the snow expected to
lift into RST around 12Z. The snow will fall heaviest at RST from
late morning through mid-afternoon, then likely transition to some
light freezing drizzle for awhile Monday evening. Around 3 to 5
inches of snow expected at RST with light icing possible late.
Snow will take longer to overcome dry air in the low levels at
LSE, likely beginning around 18Z. By then the snow band will
lessen in intensity, with snow also transitioning to light
freezing drizzle in the evening. Expecting around 1 to 3 inches of
snow at LSE with light icing possible. Visibility will drop to IFR
at both sites, perhaps LIFR at times at RST. Expect low MVFR
ceilings at both sites, eventually dropping to IFR at RST.

Winds will remain out of the east through the period. Gusts of 20
to 30 knots the rest of tonight, then 20 to 25 knots through the
day Monday with winds diminishing in the evening.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory from 7 AM to 7 PM CDT Monday for WIZ054-
     061.

     Winter Weather Advisory from 10 AM to 7 PM CDT Monday for WIZ032-
     033-041-053-055.

MN...Winter Weather Advisory from 4 AM to 4 PM CDT Monday for MNZ086-
     087-094-095.

     Winter Weather Advisory from 10 AM to 7 PM CDT Monday for MNZ079-
     088-096.

IA...Winter Weather Advisory from 4 AM to 4 PM CDT Monday for IAZ009-
     010-019-029-030.

     Winter Storm Warning from 4 AM to 4 PM CDT Monday for IAZ008-018.

     Winter Weather Advisory from 7 AM to 7 PM CDT Monday for IAZ011.

&&

SHORT TERM...Boyne
LONG TERM...DTJ
AVIATION...Kurz
Hazardous weather outlook, Mar 14, 2:16 PM CST, 11 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
316 PM CDT Sun Mar 14 2021

IAZ008-018-151100-
Mitchell-Floyd-
316 PM CDT Sun Mar 14 2021

This Hazardous Weather Outlook is for portions of north central
Iowa.

.DAY ONE...Tonight

A Winter Storm Warning is in effect for late tonight. Snow will
move in late tonight with accumulations of 1 to 3 inches
possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The Winter Storm Warning continues through Monday. Snow will fall
for much of the day with the heaviest snow expected in the
morning. Some light freezing rain could occur in the afternoon.
Storm total snow accumulations of 5 to 7 inches are expected with
a light glaze of icing possible. East winds gusting up to 35 mph
could create some drifting snow.

.SPOTTER INFORMATION STATEMENT...

Snowfall reports would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ009-010-019-029-030-MNZ086-087-094-095-151100-
Howard-Winneshiek-Chickasaw-Fayette-Clayton-Dodge-Olmsted-Mower-
Fillmore-
316 PM CDT Sun Mar 14 2021

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa and southeast Minnesota.

.DAY ONE...Tonight

A Winter Weather Advisory is in effect for late tonight. Snow is
expected to move in late tonight with minor accumulations.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The Winter Weather Advisory continues through Monday. Snow will
fall for much of the day with the heaviest snow expected in the
morning. Some light freezing rain could occur in the afternoon.
Storm total snow accumulations of 3 to 5 inches are expected with
a light glaze of icing possible. East winds gusting up to 35 mph
could create some drifting snow.

.SPOTTER INFORMATION STATEMENT...

Snowfall reports would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ011-MNZ079-088-096-WIZ032-033-041-053>055-061-151100-
Allamakee-Wabasha-Winona-Houston-Buffalo-Trempealeau-La Crosse-
Vernon-Crawford-Richland-Grant-
316 PM CDT Sun Mar 14 2021

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...southwest Wisconsin and west central
Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A Winter Weather Advisory is in effect for Monday. Snow will
spread over the area during the day with accumulations of 2 to 4
inches expected. Some light freezing rain could occur in the
afternoon with a light glaze of icing possible.

.SPOTTER INFORMATION STATEMENT...

Snowfall reports would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ017-029-034-042>044-151100-
Taylor-Clark-Jackson-Monroe-Juneau-Adams-
316 PM CDT Sun Mar 14 2021

This Hazardous Weather Outlook is for portions of central
Wisconsin...north central Wisconsin and west central Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Light snow will spread over the area Monday with accumulations of
1 to 3 inches possible with the higher totals closer to
Interstate 94. The Monday evening commute could be impacted by
slippery conditions.

.SPOTTER INFORMATION STATEMENT...

Snowfall reports would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Mower

When
March 15, 2:00 AM CST to 4:30 PM CST
Where
Mower forecast zone
Reported by
COOP Observer
Coordinates
43.672, -92.752 (the zone’s center; the record gives no point)

COOP and volunteer observers reported 6 to 8 inches of snow across Mower County. Some sleet also occurred at the onset of the storm. The highest reported snowfall total was 8 inches near Lyle.

Winter Storm, Dodge

When
March 15, 3:20 AM CST to 5:40 PM CST
Where
Dodge forecast zone
Reported by
COOP Observer
Coordinates
44.023, -92.862 (the zone’s center; the record gives no point)

COOP and volunteer observers reported up to 8 inches of snow across Dodge County. Some sleet also occurred at the onset of the storm. The highest reported snowfall total was 8.5 inches near Kasson.

Winter Storm, Fillmore

When
March 15, 3:40 AM CST to 8:00 PM CST
Where
Fillmore forecast zone
Reported by
COOP Observer
Coordinates
43.674, -92.090 (the zone’s center; the record gives no point)

COOP and volunteer observers reported 5 to 8 inches of snow across Fillmore County. Some sleet also occurred at the onset of the storm. The highest reported snowfall total was 8.5 inches in Preston and Spring Valley.

Winter Storm, Olmsted

When
March 15, 4:20 AM CST to 9:00 PM CST
Where
Olmsted forecast zone
Injuries
0 direct, 5 indirect
Property damage
$25,000
Reported by
COOP Observer
Coordinates
44.004, -92.402 (the zone’s center; the record gives no point)

COOP and volunteer observers reported 4 to 10 inches of snow fell across Olmsted County. Some sleet also occurred at the onset of the storm. The highest reported snowfall total was 10 inches on the north side of Rochester. Around four dozen weather-related vehicle crashes or incidents occurred across the county with only a few minor injuries reported.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 947213, 947210, 947212, 947214.